Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 5:41 PM CDT for Oldham County, Potter County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 5:41 PM CDT (22:41 UTC)
- Expired
- May 15, 2017, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:20 PM CDT | HAIL 1.75 | 7 Ene Valley De Oro, TX | GOLF BALL SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WUUS54 KAMA 152241
SVRAMA
TXC359-375-152330-
/O.NEW.KAMA.SV.W.0077.170515T2241Z-170515T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
541 PM CDT MON MAY 15 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Oldham County in the Panhandle of Texas...
Potter County in the Panhandle of Texas...
* Until 630 PM CDT
* At 540 PM CDT, a severe thunderstorm was located near Wildorado, or
13 miles east of Vega, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Valley De Oro, Wildorado and Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3519 10234 3562 10216 3562 10166 3518 10200
TIME...MOT...LOC 2240Z 204DEG 30KT 3525 10219
HAIL...1.25IN
WIND...60MPH
$$
Guerrero2 follow-up statements
207
WWUS54 KAMA 152256
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
556 PM CDT MON MAY 15 2017
TXC359-375-152330-
/O.CON.KAMA.SV.W.0077.000000T0000Z-170515T2330Z/
Oldham TX-Potter TX-
556 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL OLDHAM AND WESTERN POTTER COUNTIES...
At 556 PM CDT, a severe thunderstorm was located 5 miles south of
Valley De Oro, or 19 miles northeast of Vega, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3533 10228 3562 10216 3562 10173 3527 10202
TIME...MOT...LOC 2256Z 204DEG 30KT 3538 10212
HAIL...1.25IN
WIND...60MPH
$$
Guerrero429
WWUS54 KAMA 152314
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
614 PM CDT MON MAY 15 2017
TXC359-152323-
/O.CAN.KAMA.SV.W.0077.000000T0000Z-170515T2330Z/
Oldham TX-
614 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OLDHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3534 10217 3537 10216 3540 10217 3540 10216
3545 10217 3562 10216 3562 10173 3532 10199
TIME...MOT...LOC 2313Z 204DEG 30KT 3551 10205
$$
TXC375-152330-
/O.CON.KAMA.SV.W.0077.000000T0000Z-170515T2330Z/
Potter TX-
614 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN POTTER COUNTY...
At 613 PM CDT, a severe thunderstorm was located 5 miles northeast of
Valley De Oro, or 24 miles south of Dumas, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3534 10217 3537 10216 3540 10217 3540 10216
3545 10217 3562 10216 3562 10173 3532 10199
TIME...MOT...LOC 2313Z 204DEG 30KT 3551 10205
HAIL...1.25IN
WIND...60MPH
$$
GuerreroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:47 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 15, 3:47 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 347 PM CDT Mon May 15 2017 .DISCUSSION... Focus for this discussion will be on the threat for severe weather today/tonight as well as Tuesdays greater threat. Threats for today include large hail and damaging winds. Tuesday will have a threat for all severe weather hazards, including possible tornadoes across central and eastern parts of the Panhandles. The dryline setup today isn't as robust as initially thought 24 hours ago. At 20Z, dewpoints for most places were in the 50s (few 60s far eastern zones) with little gradient to speak of across the Panhandles. Forecast soundings are suggesting we will reach convective temperatures at the surface, so the dryline may not be as important as initially thought for a triggering mechanism. Ample CAPE of around 2000-3000 J/kg of most unstable will be in place across central and eastern parts of the Panhandles this afternoon. Bulk shear (0-6 km) is a little stronger than yesterday's outputs, but overall still rather weak to support strong rotating updrafts. Low level shear is also very weak. Initially, I believe storms will be high based, and given other variables in place the threat for tornadoes seems low at this time. Thunderstorm wind gusts of 60 to 70 mph and hail upwards around half dollar in size are all possible in some of the stronger storms today and possibly through early parts of the evening. Convection should be mostly diurnally driven and end around sunset or shortly after. For Tuesday--our better chance at severe weather this forecast package--we have a lot of variables coming into place for what appears to be a day for all types of severe weather hazards. In the upper levels, the 500 mb low will begin to eject over the Rockies into the Plains Tuesday afternoon. Both the GFS and European both have the vorticity maximum over the Rockies just west of the forecast area, placing us under strong southwesterly flow aloft in the afternoon hours. The 250 mb jet will be nosing in over the forecast area in the afternoon as well, placing the left exiting region of the jet over us, which will ultimately help support divergence aloft and therefore enhance thunderstorm development. Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200 m^2/s^2 in the afternoon hours should come to fruition. East of a dry line in the warm sector dewpoints are forecast to be in the upper 50s to lower 60s in the afternoon hours, while western portions of the Panhandles are forecast to be in the 20s to 30s. As a result, a strong gradient is forecast for dewpoints across the Panhandles which will aid in a triggering mechanism for thunderstorm initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8 C/km during convective initiation timeframe. Overall, a lot of parameters are coming into place across central and eastern parts of the Panhandles for severe weather. Given the likelihood of discrete supercells moving around 45 mph from the southwest, the window of opportunity for tornadic development in the afternoon hours before they push east into Oklahoma looks to be between 3pm and 8pm. Also, flooding doesn't look to be of too much concern given the chance for isolated fast moving cells. However, precipitable water values are forecast to be in the 90th or greater percentile, so localized heavy rainfall rates will not be out of the question, but duration should limit overall flood potential. Given the chance for strong rotating updrafts, the chance for giant hail will be possible upwards around softball size. Additionally, strong damaging winds upwards of 75 mph will be possible. The greatest threat for severe weather is across eastern parts of the Panhandles, but certainly central parts of the Panhandles including Amarillo will have the possibility for severe weather as well. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 88 62 87 54 83 / 50 40 30 20 0 Beaver OK 95 65 88 55 85 / 50 50 50 30 0 Boise City OK 85 53 83 50 80 / 20 10 20 5 0 Borger TX 93 64 87 57 86 / 50 40 40 20 0 Boys Ranch TX 90 58 87 53 84 / 30 20 20 10 0 Canyon TX 89 62 87 54 84 / 40 40 30 10 0 Clarendon TX 88 64 88 55 85 / 30 60 50 30 0 Dalhart TX 89 55 84 50 82 / 20 10 20 5 0 Guymon OK 91 58 87 53 83 / 40 30 30 10 0 Hereford TX 90 61 86 53 82 / 30 30 20 10 0 Lipscomb TX 93 66 86 57 85 / 30 60 60 30 0 Pampa TX 89 62 86 55 82 / 50 50 50 30 0 Shamrock TX 90 66 86 57 86 / 20 60 60 40 0 Wellington TX 93 66 88 57 88 / 20 60 60 50 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, May 15, 3:59 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 359 PM CDT Mon May 15 2017 OKZ001>003-TXZ001>020-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 359 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. Damaging wind gusts of 60 to 70 mph and hail around half dollar size are the primary hazards for any severe thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected to develop Tuesday, mainly across central and eastern parts of the Panhandles. Severe weather is possible with very large hail, damaging winds, and a possible threat for tornadoes. Thunderstorms are again possible Thursday into Thursday night with the possibility for some of these storms to become strong to severe. Thunderstorms are again possible towards the end of the week, but its too early to say with any confidence the possibility of severe weather at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation needed through the evening hours. Spotter activation may be needed Tuesday afternoon.
In the hours before
Special weather statement, May 15, 4:57 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Amarillo TX 457 PM CDT MON MAY 15 2017 TXZ002-007-152230- Sherman TX-Moore TX- 457 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN AND NORTH CENTRAL MOORE COUNTIES UNTIL 530 PM CDT... At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Sunray, or 17 miles north of Dumas, moving north at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cactus and Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3601 10178 3602 10200 3649 10200 3646 10166 TIME...MOT...LOC 2156Z 186DEG 35KT 3610 10189 Beat
Special weather statement, May 15, 5:23 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT MON MAY 15 2017
TXZ006-007-011-152315-
Hartley TX-Oldham TX-Moore TX-
523 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND EASTERN
HARTLEY COUNTIES UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Boys Ranch, or 18 miles north of Vega, moving north at
45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hartley, Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3604 10261 3605 10215 3562 10216 3561 10216
3536 10217 3534 10252
TIME...MOT...LOC 2223Z 179DEG 39KT 3551 10234
GuerreroSpecial weather statement, May 15, 5:33 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Amarillo TX 533 PM CDT MON MAY 15 2017 TXZ011-012-016-017-152300- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 533 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND WESTERN POTTER COUNTIES UNTIL 600 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over Wildorado, or 10 miles southeast of Vega, moving north at 40 mph towards interstate 40. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Boys Ranch, Valley De Oro and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3509 10215 3512 10237 3562 10250 3554 10189 TIME...MOT...LOC 2232Z 194DEG 35KT 3518 10225 Guerrero
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Roberts | 67 min |
| May 14, 8:20 PM CDT | Special Weather Statement | AMA | Collingsworth | 55 min |
| May 14, 9:15 PM CDT | Special Weather Statement | AMA | Collingsworth, Wheeler | 45 min |
| May 15, 4:57 PM CDT | Special Weather Statement | AMA | Sherman | 33 min |
| May 15, 5:23 PM CDT | Special Weather Statement | AMA | Hartley | 52 min |
| May 15, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Oldham, Potter, Sherman | 44 min |
| May 15, 5:33 PM CDT | Special Weather Statement | AMA | Potter | 27 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 39 min |
| May 15, 5:39 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 66 min |
| May 15, 5:42 PM CDT | Special Weather Statement | AMA | Armstrong | 33 min |
| May 15, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 64 min |
| May 15, 6:07 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 53 min |
| May 15, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 48 min |
| May 15, 6:21 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 54 min |
| May 15, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore, Potter | 49 min |
| May 15, 6:30 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 45 min |
| May 15, 6:35 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 55 min |
| May 15, 6:51 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.